Saturday, February 9, 2013

An unpleasant break in the routine...

On Monday I missed work, and I'm pretty sure it was the first time I've called in sick because of something remotely diabetes related.

During the night on Sunday my glucose level climbed to 350 mg/dL and I was awakened at 3:15am feeling overheated and clammy, and wasn't able to get back to sleep. I tested and took one of the largest boluses I've taken in a while. An hour later I was still in the 300s. Another bolus... and an hour later, with no real progress, I swapped out my infusion set and reservoir. By 5:45 AM I had been over 200 for several hours and was feeling truly lousy. In addition to the normal hyperglycemia symptoms, I was feeling nauseous and had no appetite. I felt like I had the flu. My stomach was gurgling and churning. I called in sick and started crafting my sub plans.
By 7:00am my glucose levels were under 200 mg/dL and I fell asleep. I slept for three hours and woke up feeling much better, with my blood sugar reading 130 mg/dL.

I'm not sure if a stomach bug caused me to go high, or if my infusion set wasn't working properly, but either way my symptoms were both gastrointestinal and high blood sugar. It was unpleasant and I hope to avoid it in the future. It made me realize that I am lucky that these type of complications don't arise more often.


  1. Glad you're feeling better. Sometimes it's hard to know if it's the diabetes causing the trouble, or the trouble troubling the diabetes. :-)

  2. So glad you're feeling better. I agree with Scott -- it's so hard to figure out what's the cause and what's the effect. I cruised at about 250 all night last night, despite at least 2 corrections (I lost count). I think it's due to some super-high potency steroid ointment my doc has me using. Seems that topical meds can still reek havoc on the system. It's always something!